Imagine this. You’ve started taking an SSRI at the recommended starting dosage.
At first, you don’t notice much, other than some mild anxiety about starting a new medication. However, within a few days, you start to develop a headache, you feel a little more anxious, and just don’t quite feel like yourself.
Does this mean that this particular medication isn’t a good fit for you?
Not necessarily- Provided you are not having an increase in serious side effects like thoughts of self-harm or of doing harm to others- in which case your doctor should be contacted and the medication should be stopped immediately.
However, common side effects like increased anxiety, headaches, brain fog, and sleeping too much or too little- in most cases, simply mean that your body is adjusting to the medication. Which takes time.
In fact, most estimates suggest it takes at least 4-6 weeks for the medication to fully kick in.
Yes, it can take 4-6 weeks. However, when you think about what the medication is doing, it actually makes a lot of sense.
So what is the medication doing?
Antidepressant medications boost neurotransmitter activity pretty much immediately, but the therapeutic effects usually take weeks to kick in. One reason for this could be that depleted serotonin levels aren’t instantly boosted to the level that they need to be. If they were, that would be a lot for the body and mind to handle.
Another easy way to understand why it takes time for the medication to work is to think of the antidepressant as if it is fertilizer, and your brain is the plant.
When fertilizer is added to soil, it provides nutrients to the plant, which helps the plant to grow and flourish. The same is true with regard to antidepressant medication and its brain-boosting serotonin. Or in the case of an SNRI, it’s brain-boosting serotonin and norepinephrine.
Though 4-6 weeks is the estimated time period it takes for the medication to kick in, that is not to say there won’t be major improvements day by day. In fact, some people may notice the sun shining a little brighter, and their mood being a little lighter, within the first week or two.
That being said, whether it takes one week or 6 weeks, it’s important to remember that this is normal, and there is no way around the fact that there will be an adjustment period for your body and your mind.
During this time, it may feel as though some of your psychological symptoms are getting worse- especially when it comes to treating anxiety.
Much of the increased anxiety can be due to the overall worry associated with trying a new medication. This response is completely normal, and it can be helpful to just remind yourself that this too shall pass.
While adjusting to the medication, it can also be helpful to do things that are a little less anxiety-provoking for a week or two.
If crowded stores, concerts, and social events tend to make you anxious, it could help to lay low and be gentle with yourself, your body, and your mind as you adjust.
While experiencing some increased anxiety, sleepiness, insomnia, jitteriness, or headaches, it is tempting to want to google the medication and read what others have to say about their experience.
Though this can be helpful to an extent, it’s important to remember that the people that are most likely to leave a review or write about their experience, are those that had a bad experience- which means that that particular medication wasn’t a good fit for them. However, the same may not be true for you.
Though most patients due experience some initial side effects, the majority of people do not experience them to the extreme that you may read about on these sites.
Common side effects of SSRIs can include:
The bottom line when adjusting to medication is that it is normal to experience some initial start-up side effects. However, if you are experiencing side effects that are too difficult to handle, rather than grin and bear it, it’s important to speak with your doctor about this.
Sometimes these side effects may indicate that the dosage needs to be lowered, and in other cases, it could mean your doctor may need to temporarily add on a fast-acting anti-anxiety medication to help get you through the adjustment period.
Based on the side effects you are experiencing as well as your response rate or lack thereof, your doctor will most likely make dosage adjustments. One reason is that everyone’s body metabolizes medication differently.
As you adjust to the medication, your doctor may need to gradually increase your dosage to reach the therapeutic level that works best for you.
As the dosage is increased, it is not uncommon to experience a temporary resurgence of common start-up side effects.
But again, this is only temporary and will pass as your body adjusts to the new dosage.
As for finding the therapeutic dosage that will work for you, much of it is trial and error.
In fact, some research points to lower-than-average dosages of SSRIs being most effective when treating depression, while others find higher-than-average dosages work best.
In our next article, we will take a look at what the current research says regarding the recommended dosages of SSRIs and SNRIs.